Skip to main content Accessibility help
×
×
Home

NONSTANDARD MODELS IN RECURSION THEORY AND REVERSE MATHEMATICS

  • C. T. CHONG (a1), WEI LI (a1) and YUE YANG (a1)

Abstract

We give a survey of the study of nonstandard models in recursion theory and reverse mathematics. We discuss the key notions and techniques in effective computability in nonstandard models, and their applications to problems concerning combinatorial principles in subsystems of second order arithmetic. Particular attention is given to principles related to Ramsey’s Theorem for Pairs.

Copyright

Corresponding author

*Current address of Wei Li: KURT GÖDEL RESEARCH CENTER FOR MATHEMATICAL LOGIC UNIVERSITY OF VIENNA, AUSTRIA E-mail:chongct@math.nus.edu.sgE-mail:wei.li@univie.ac.atE-mail:matyangy@nus.edu.sg

References

Hide All
[1]Klaus, Ambos-Spies, Jockusch, Carl G., Shore, Richard A., and Soare, Robert I., An algebraic decomposition of the recursively enumerable degrees and the coincidence of several degree classes with the promptly simple class. Transactions of the American Mathematical Society, vol. 281 (1984), no. 1, pp. 109128.
[2]Chang, C. C. and Jerome Keisler, H., Model Theory, Studies in Logic and the Foundations of Mathematics, vol. 73, North–Holland Publishing Company, Amsterdam, 1973.
[3]Cholak, Peter, Jockusch, Carl G., and Slaman, Theodore A., On the strength of Ramsey’s theorem for pairs. Journal of Symbolic Logic, vol. 66 (2001), no. 1, pp. 155.
[4]Cholak, Peter, Jockusch, Carl G., and Slaman, Theodore A., Corrigendum to: “On the strength of Ramsey’s theorem for pairs”. Journal of Symbolic Logic, vol. 74 (2009), no. 4, pp. 14381439.
[5]Chong, C. T., Techniques of Admissible Recursion Theory, Lecture Notes in Mathematics, vol. 1106, Springer–Verlag, Berlin, Heidelberg, 1984.
[6]Chong, C. T., Qian, Lei, Slaman, Theodore A., and Yang, Yue, ${\rm{\Sigma }}_2 $induction and infinite injury priority arguments, Part III: Prompt sets, minimal pair and Shoenfield’s conjecture. Israel Journal of Mathematics, vol. 121 (2001), no. 1, pp. 128.
[7]Chong, C. T., Lempp, Steffen, and Yang, Yue, On the role of the collection principle for ${\rm{\Sigma }}_2^0 $-formulas in second-order reverse mathematics. Proceedings of the American Mathematical Society, vol. 138 (2010), no. 3, pp. 10931100.
[8]Chong, C. T. and Mourad, K. J., ${\rm{\Sigma }}_n $definable sets without ${\rm{\Sigma }}_n $induction. Transactions of the American Mathematical Society, vol. 334 (1992), no. 1, pp. 349–363.
[9]Chong, C. T. and Mourad, K. J., The degree of a ${\rm{\Sigma }}_n $cut. Annals of Pure and Applied Logic, vol. 48 (1980), no. 3, pp. 227–235.
[10]Chong, C. T., Shore, Richard A., and Yang, Yue, Interpreting arithmetic in the r.e. degrees under Σ4induction. Reverse Mathematics 2001 (Stephen G. Simpson, editor), Association for Symbolic Logic, 2005, pp. 120–146.
[11]Chong, C. T., Slaman, Theodore A., and Yang, Yue, ${\rm{\Pi }}_1^1 $-conservation of combinatorial principles weaker than Ramsey’s theorem for pairs. Advances in Mathematics, vol. 230 (2012), no. 3, pp. 10601077.
[12]Chong, C. T., Slaman, Theodore A., and Yang, Yue, The metamathematics of stable Ramsey’s theorem for pairs. Journal of the American Mathematical Society, vol. 27 (2014), no. 3, pp. 863892.
[13]Chong, C. T., Slaman, Theodore A., and Yang, Yue, The inductive strength of Ramsey’s theorem for pairs. in preparation.
[14]Chong, C. T. and Yang, Yue, Σ2induction and infinite injury priority arguments, part II: Tame Σ2coding and the jump operator. Annals of Pure and Applied Logic, vol. 87 (1997), no. 2, pp. 103–116.
[15]Chong, C. T. and Yang, Yue, Recursion theory in weak fragments of Peano arithmetic: A study of cuts. Proceedings of the Sixth Asian Logic Conference (Beijing, China) (Chong, C. T., Feng, Q., Ding, D., Huang, Q., and Yasugi, M., editors), World Scientific, 1998, pp. 4765.
[16]Chong, C. T. and Yang, Yue, Σ2induction and infinite injury priority arguments, part I: Maximal sets and the jump operator. Journal of Symbolic Logic, vol. 63 (1998), no. 3, pp. 797–814.
[17]Chong, C. T. and Yang, Yue, The jump of a Σn-cut. Journal of the London Mathematical Society, second series, vol. 75 (2007), no. 3, pp. 690–704.
[18]Chubb, Jennifer, Hirst, Jeffry L., and McNicholl, Timothy H., Reverse mathematics, computability, and partitions of trees. Journal of Symbolic Logic, vol. 74 (2009), no. 1, pp. 201215.
[19]Barry Cooper, S., Degrees of Unsolvability, Ph.D. thesis, Leicester University, 1971.
[20]Corduan, Jared, Groszek, Marcia J., and Mileti, Joseph R., Reverse mathematics and Ramsey’s property for trees. Journal of Symbolic Logic, vol. 75 (2010), no. 3, pp. 945954.
[21]Conidis, Chris J. and Slaman, Theodore A., Random reals, the rainbow Ramsey theorem, and arithmetic conservation. Journal of Symbolic Logic, vol. 78 (2013), no. 1, pp. 195206. Abstract.
[22]Csima, Barbara F. and Mileti, Joseph R., The strength of the rainbow Ramsey theorem. Journal of Symbolic Logic, vol. 74 (2009), no. 4, pp. 13101324.
[23]Downey, Rod, Hirschfeldt, Denis R., Lempp, Steffen, and Solomon, Reed, A ${\rm{\Delta }}_2^0 $set with no infinite low subset in either it or its complement. Journal of Symbolic Logic, vol. 66 (2001), no. 3, pp. 1371–1381.
[24]Friedberg, Richard M., Three theorems on recursive enumeration. I. Decomposition. II. Maximal set. III. Enumeration without duplication. Journal of Symbolic Logic, vol. 23 (1958), no. 3, pp. 309–316.
[25]Groszek, Marcia J., Mytilinaios, Michael E., and Slaman, Theodore A., The Sacks density theorem and Σ2 -bounding. Journal of Symbolic Logic, vol. 61 (1996), no. 2, pp. 450–467.
[26]Groszek, Marcia J. and Slaman, Theodore A., On Turing reducibility. 1994, preprint.
[27]Hirschfeldt, Denis and Shore, Richard A., Combinatorial principles weaker than Ramsey’s theorem for pairs. Journal of Symbolic Logic, vol. 72 (2007), no. 1, pp. 171206.
[28]Hirst, Jeffry L., Combinatorics in Subsystems of Second Order Arithmetic, Ph.D. thesis, Pennsylvania State University, 1987.
[29]Jensen, Ronald B., The fine structure of the constructible hierarchy. Annals of Mathematical Logic, vol. 4 (1972), pp. 229308.
[30]Jockusch, Carl G., Ramsey’s theorem and recession theory. Journal of Symbolic Logic, vol. 37 (1972), no. 2, pp. 268280.
[31]Jockusch, Carl G. Jr. and Stephan, Frank, A cohesive set which is not high. Mathematical Logic Quarterly, vol. 39 (1993), pp. 515530.
[32]Kaye, Richard, Models of Peano arithmetic, Oxford Logic Guides, vol. 15, the Clarendon Press Oxford University Press, 1991.
[33]Kirby, Laurie A. and Paris, Jeff B., Σn-collection schemas in arithmetic. Logic Colloquium ’77 (J. Barwise, D. Kaplan, H. J. Keisler, P. Suppes, and A. S. Troelstra, editors), North–Holland Publishing Company, Amsterdam, 1978, pp. 199–209.
[34]Kreisel, Georg, Some reasons for generalizing recursion theory. Logic Colloquium ’69 (Gandy, R. O. and Yates, C. E. M., editors), North–Holland Publishing Company, Amsterdam, 1971, pp. 139198.
[35]Kummer, Martin, An easy priority-free proof of a theorem of Friedberg. Theoretical Computer Science, vol. 74 (1990), no. 2, pp. 249251.
[36]Lachlan, Alistair H., A recursively enumerable degree which will not split over all lesser ones. Annals of Mathematical Logic, vol. 9 (1975), no. 4, pp. 307365.
[37]Lachlan, Alistair H., Bounding minimal pairs. Journal of Symbolic Logic, vol. 44 (1979), no. 4, pp. 626642.
[38]Lerman, Manuel, On suborderings of the α-recursively enumerable α-degrees. Annals of Mathematical Logic, vol. 4 (1972), pp. 369392.
[39]Lerman, Manuel and Simpson, Stephen G., Maximal sets in α-recursion theory. Israel Journal of Mathematics, vol. 4 (1973), pp. 236247.
[40]Lerman, Manuel, Solomon, Reed, and Towsner, Henry, Separating principles below Ramsey’s Theorem for Pairs. Journal of Mathematical Logic, vol. 13 (2013), no. 2, 1350007, 44 pp.
[41]Li, Wei, Friedberg numbering in fragments of Peano arithmetic and α-recursion theory. Journal of Symbolic Logic, vol. 78 (2013), no. 4, pp. 11351163.
[42]Li, Wei, ${\rm{\Delta }}_2 $degrees without Σ1induction. Israel Journal of Mathematics, to appear.
[43]Liu, Jiayi, $RT_2^2 $does not prove WKL 0. Journal of Symbolic Logic, vol. 77 (2012), no. 2,pp. 609–620.
[44]Maass, Wolfgang A., Recursively enumerable generic sets. Journal of Symbolic Logic, vol. 47 (1982), no. 4, pp. 809823.
[45]McAloon, Kenneth, Completeness theorems, incompleteness theorems and models of arithmetic. Transactions of the American Mathematical Society, vol. 239 (1978), pp. 253277.
[46]Mourad, K. J., Recursion Theoretic Statements Equivalent to Induction Axioms for Arithmetic, Ph.D. thesis, University of Chicago, 1988.
[47]Mytilinaios, Michael E., Finite injury andΣ1 -induction. Journal of Symbolic Logic, vol. 54 (1989), no. 1, pp. 38–49.
[48]Mytilinaios, Michael E., and Slaman, Theodore A., collection and the infinite injury priority method. Journal of Symbolic Logic, vol. 53 (1988), no. 1, pp. 212–221.
[49]Robinson, Abraham, Nonstandard Analysis (revised edition), Princeton Landmarks in Mathematics, Princeton University Press, 1996.
[50]Sacks, Gerald E., Higher Recursion Theory, Perspectives in Logic, vol. 2, Springer–Verlag, Berlin, Heidelberg, 1990.
[51]Sacks, Gerald E. and Simpson, Stephen G., The α-finite injury method. Annals of Pure and Applied Logic, vol. 4 (1972), pp. 343367.
[52]Seetapun, David and Slaman, Theodore A., On the strength of Ramsey’s theorem. Notre Dame Journal of Formal Logic, vol. 36 (1995), no. 4, pp. 570582.
[53]Shore, Richard A., Splitting an α-recursively enumerable set. Transactions of the American Mathematical Society, vol. 204 (1975), pp. 6578.
[54]Shore, Richard A., On the jump of an α-recursively enumerable set. Transactions of the American Mathematical Society, vol. 217 (1976), pp. 351363.
[55]Shore, Richard A. and Slaman, Theodore A., Working below a high recursively enumerable degree. Journal of Symbolic Logic, vol. 58 (1993), no. 3, pp. 824859.
[56]Simpson, Stephen G., Subsystems of Second Order Arithmetic, Perspectives in Logic, Springer–Verlag, Berlin, 1999.
[57]Skolem, Th., Über die Nicht-charakterisierbarkeit der Zahlenreihe mittels endlich oder abzählbar unendlich vieler Aussagen mit ausschliesslich Zahlenvariablen. Fundamenta Mathematicae, vol. 23 (1934), no. 1, pp. 150161.
[58]Skolem, Th., Peano axioms and models of arithmetic. Mathematical Interpretations of Formal Systems (Skolem, Th., Hasenjaeger, G., Kreisel, G., Robinson, A., Wang, Hao, Henkin, L., and Łoś, J., editors), North–Holland Publishing Company, Amsterdam, 1955, pp. 114.
[59]Slaman, Theodore A., The density of infima in the recursively enumerable degrees. Annals of Pure and Applied Logic, vol. 52 (1991), no. 1–2, pp. 125.
[60]Slaman, Theodore A., Σ1-bounding and ${\rm{\Delta }}_n $ -induction. Proceedings of the American Mathematical Society, vol. 132 (2004), no. 8, pp. 2449–2456.
[61]Slaman, Theodore A. and Hugh Woodin, W., Σ1-collection and the finite injury method. Mathematical Logic and Applications (Juichi Shinoda, Theodore A. Slaman, and T. Tugué, editors), Springer–Verlag, Heidelberg, 1989, pp. 178–188.
[62]Yang, Yue, Σ2induction and cuppable degrees. Recursion Theory and Complexity: Proceedings of the Kazan ’97 Workshop (Kazan, Russia) (Marat M. Arslanov and Steffen Lempp, editors), de Gruyter, Berlin, 1999, pp. 215–228.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed